Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 111, NWS Hastings, NE

June 5, 2004Osborne County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 5, 2004, 12:14 AM CDT for Osborne County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2004, 12:14 AM CDT (05:14 UTC)
Expired
Jun 5, 2004, 1:00 AM CDT
In force
46 min
Issued by
NWS Hastings, NE
Area
Whole counties

County Osborne County, KS

The radar

The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1684 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:45 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 4, 6:45 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
645 PM CDT FRI JUN 4 2004

.DISCUSSION...BEST FORCING AND WEAKEST CAPPING HAVE FAVORED
CONVECTIVE INITIATION WELL TO THE WEST OF CWA THIS EARLY EVENING.
UPPER WAVE HELPING TO PRODUCE CONVECTION IS SHOWN TO SLIDE ACROSS
AREA OVERNIGHT WITH CHANCE OF PRECIP FOLLOWING AS WELL.
HOWEVER...PRECIP CHANCE FOR THIS EVENING LOOKS VERY SMALL AND HAVE
REMOVED MENTION OF THUNDERSTORMS IN FORECAST AND GRIDS.  NO OTHER
CHANGES MADE TO THE FORECAST AT THIS TIME.
&&

.PREV DISCUSSION...TONIGHT THROUGH 12Z SUNDAY...A SHORT WAVE MOVES
THROUGH THE CENTRAL PLAINS TONIGHT AND ANOTHER ONE ON SATURDAY. A
SURFACE LOW PRESSURE SYSTEM MOVES THROUGH THE FORECAST AREA LATE
TONIGHT INTO SATURDAY MORNING. MAIN FORECAST CONCERN IS THE CHANCE
OF PRECIPITATION LATE TONIGHT INTO SATURDAY.

CONVECTION STARTING IN COLORADO THIS AFTERNOON WILL SLOWLY MOVE TO
THE EAST ALONG WITH THE TROUGH OF LOW PRESSURE. BEST CHANCES OF
THUNDERSTORMS WILL BE AS THE FRONT MOVES THROUGH LATE TONIGHT AND
TOMORROW AFTERNOON. HAVE INCREASED THE POPS...ESPECIALLY IN THE
EASTERN FORECAST AREA.

WITH THE ADDITIONAL CLOUDS AND PRECIPITATION...TEMPERATURES WILL BE
ABOUT 5 TO 10 DEGREES COOLER SATURDAY THAN TODAY.

LONG TERM...12Z SUNDAY ON. SATURDAY WAVE SLIDES BY AND LEAVES THE
CWFA IN A DRY PATTERN AND MUCH WARMER WEATHER PATTERN THE REST OF
THE WEEK AS A TROUGH DIGS INTO THE GREAT BASIN. FEW CHANGES AS A DRY
FORECAST WAS SUSTAINED. ABOUT THE ONLY SHOT FOR RAIN IS LATE
THURSDAY AND FRIDAY...IF MODEL TRENDS DON/T SLOW DOWN...WHEN A FRONT
IS PROGGED TO SLIP THROUGH THE CENTRAL PLAINS. THIS FAR OUT DRY IS
PRUDENT GIVEN TIME OF YEAR...AND NO SENSE GIVING FALSE HOPE FOR
RAIN. NEXT COUPLE OF DAYS WILL SHED LIGHT ON THE FORECAST SITUATION.
TEMPERATURES WELL INTO THE 80S AND 90S ALL WEEK...WITH PLENTY OF
BREEZE AS WELL.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

AWJ
Hazardous weather outlook, Jun 4, 11:55 AM CDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1155 AM CDT FRI JUN 4 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-051200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
1155 AM CDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL MOVE SOUTHEAST INTO THE REGION MAINLY
AFTER 9 PM. INITIALLY...THE MOST LIKELY AREA FOR THUNDERSTORMS WILL
BE NORTHWEST OF A PHILLIPSBURG TO FULLERTON LINE. ISOLATED WIND
GUSTS OVER 40 MPH ARE POSSIBLE WITH STRONGER THUNDERSTORMS...HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THIS WEAKENING CLUSTER OF THUNDERSTORMS WILL SHIFT SOUTHEAST SATURDAY
MORNING AND PASS THROUGH SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL
KANSAS DURING THE DAY SATURDAY. AN ISOLATED STORM MAY PRODUCE HAIL UP
TO PENNY SIZE BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

T/MORITZ

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:51 AM CDTSevere Thunderstorm WarningGIDWebster54 min
Jun 5, 3:04 PM CDTSevere Thunderstorm WarningGIDOsborne56 min
Jun 5, 3:15 PM CDTSevere Thunderstorm WarningGIDRooks30 min
Jun 5, 3:51 PM CDTSevere Thunderstorm WarningGIDSmith39 min
Jun 5, 4:10 PM CDTSevere Thunderstorm WarningGIDOsborne50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.